Pennsylvania, 2006

Damaging Wind in Pennsylvania, February 4, 2006

February 4, 2006 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm tore down large tree limbs in Geigertown along the Robeson and Union Townships line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm tore down large tree limbs in Geigertown along the Robeson and Union Townships line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 4, 2:10 PM EST, 8 hours 5 minutes earlier.

Area forecast discussion, Feb 4, 2:10 PM EST, 8 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
210 PM EST SAT FEB 4 2006

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
LOW PRESSURE MOVING NORTH THROUGH THE OHIO VALLEY WILL PULL A COLD
FRONT THROUGH THE REGION THIS EVENING. THE FRONT SHOULD MOVE IN FROM
SW TO NE AS IT CROSSES DUE TO THE MOTION OF THE SYSTEM AND THE
CLOSED LOW ALOFT TO THE WEST KEEPING THE AREA IN SOUTHERLY FLOW
ALOFT AS THE FRONT MOVES THROUGH. THIS ALSO MEANS THAT THE COLD AIR
BEHIND THE FRONT WILL MODIFY BEFORE GETTING HERE AND TEMPERATURES
TONIGHT WILL BE IN THE 30S TO LOWER 40S.

THE UPPER LOW LIFTS NORTH-NORTHEAST INTO QUEBEC PROVINCE THROUGH
MONDAY NIGHT KEEPING THE REGION IN CYCLONIC FLOW ALOFT, BUT WITH NW
FLOW AND CAA THROUGH THIS PERIOD. THE AIRMASS SHOULD BE WELL MIXED
WITH THIS FLOW PATTERN AND ANY TRUELY ARCTIC AIR WILL REMAIN IN
CANADA. EVEN SO, THERE IS ENOUGH MODIFIED COLD AIR HEADED THIS WAY
THAT TEMPERATURES WILL BE SEVERAL DEGREES LOWER ON MONDAY THAN ON
SUNDAY. THIS WILL BRING READINGS CLOSE TO NORMAL. THERE WILL BE MORE
CLOUDS NORTH WITH THE LAKE FETCH, AND POSSIBLY SOME FLURRIES IN THE
POCONOS AND NW NJ, OTHERWISE. FARTHER SOUTH, PARTLY CLOUDY SKIES
WILL PREVAIL.

&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...
THE UPPER LOW CONTINUES TO LIFT NE AWAY FROM THE AREA, LEAVING THE
REGION IN ZONAL FLOW ALOFT. HIGH PRESSURE WILL BUILD OVER THE AREA
THROUGH MIDWEEK KEEPING THE WEATHER DRY WITH CONTINUED SEASONABLE
TEMPERATURES.

ON FRIDAY A COLD FRONT APPROACHES FROM THE WEST ALLOWING A SW FLOW
TO DEVELOP. ALONG WITH IT, TEMPERATURES WILL BE A BIT HIGHER THAN
MIDWEEK.

FOLLOWING HPC PROGS, WHICH ARE CLOSER TO THE ECMWF AND THE NEW 12Z
GFS (RATHER THAN TO 00Z GFS), SUGGESTS THE COLD FRONT WILL MOVE
THROUGH LATE FRI NIGHT AND SATURDAY MORNING AND MAY BE ACCOMPANIED
BY RAIN OR SNOW SHOWERS.

&&

.AVIATION...
CONDITIONS CONTINUING TO DETERIORATE ACROSS THE TAF SITES THIS
AFTERNOON AS WARM FRONT IS APPROACHING FROM THE SOUTH. GENERALLY LOW
MVFR TO IFR CONDITIONS EXIST IN THE WARM SECTOR WITH SHOWERS AND
WIDESPREAD 3-5SM BR. OUR TAF SITES WONT SPEND TOO LONG IN THE WARM
SECTOR...IN FACT TRIPLE POINT WILL PROBABLY MOVE OVER THE WESTERN
AREAS AND DENY THEM THE WARM SECTOR ALL TOGETHER. ANYHOW...BOTH THE
GFS AND NAM MODELS AGREE THAT WINDS WILL SHIFT SOUTHERLY THIS
EVENING AND THEN SWITCH TO SW LATER TONIGHT AS THE COLD/OCCLUDED
FRONT PASSES. CONDITIONS SHOULD RAPIDLY IMPROVE ONCE THE FRONT
PASSES, AND I HAVE BROUGHT SCT SKY COVER BACK IN LATE.

&&

.MARINE...
LOOK LIKE A SUSTAINED PERIOD OF SCA CONDITIONS ON THE COASTAL WATERS
AND THE BAY FOR TONIGHT INTO MONDAY. THE WIND GUSTS ON DELAWARE BAY
WENT TO SCA CRITERIA THIS MORNING AROUND 10 AM RIGHT AS THE PREVIOUS
FCSTS HAD INDICATED. THE LATEST GUIDANCE SHOWS THAT WINDS SHOULD
BECOME SOUTHERLY OVER THE WATERS AND DE BAY THIS EVENING THEN SWITCH
TO SW LATER THIS EVENING AS THE COLD/OCCLUDED FRONT CROSSES. THE
WINDS SHOULD INCREASE A BIT BEHIND THIS FEATURE AND SUSTAINED SPEEDS
AROUND 20 KTS WITH GUSTS UP TO 30 KTS EXPECTED OVERNIGHT THROUGH
SUNDAY. I DECIDED AGAINST GALES FOR NOW SINCE THE SPEEDS EVEN WITH A
GENEROUS ALLOWANCE FOR GUSTS STILL COMES UP SHORT. I WILL EXTEND THE
SCA TIME FRAME INTO MONDAY AFTERNOON FOR BOTH THE SHORE AND THE BAY.
WAVEWATCH GUIDANCE FOR WAVES LOOK REASONABLE BASED ON THE EXPECTED
WINDS. CURRENT GUIDANCE ABOUT 1 FT TOO LOW, SO I WILL ADJUST
ACCORDINGLY.

&&

.TIDES...
WITH THE LOW MOVING BY EARLY TONIGHT, TIDES WILL CONTINUE ABOVE
NORMAL AND CONSIDERING THEY ARE ALREADY RUNNING HIGH, SOME MINOR
TIDAL FLOODING IS POSSIBLE. AN SPS WILL BE ISSUED FOR THIS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 7 PM MONDAY.
&&

SHORT TERM...STAUBER
LONG TERM...STAUBER
AVIATION...OHARA
MARINE...OHARA
Hazardous weather outlook, Feb 4, 4:55 AM EST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
455 AM EST SAT FEB 4 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-051100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
455 AM EST SAT FEB 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Feb 4, 8:16 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
816 PM EST SAT FEB 4 2006

DEZ001>004-MDZ008-012-015-019-020-PAZ067-050315-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-CHESTER-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...WEST CHESTER
816 PM EST SAT FEB 4 2006

...SHOWERS AND THUNDERSTORMS ADVANCING FROM THE WEST...

NATIONAL WEATHER SERVICE RADAR SHOWED THAT SHOWERS AND EMBEDDED
THUNDERSTORMS WERE APPROACHING THE CHESAPEAKE BAY FROM THE WEST AT
810 PM. THEY ARE EXPECTED TO MOVE ACROSS THE BAY AND INTO THE
EASTERN SHORE BETWEEN 845 PM AND 930 PM. THEY THEN SHOULD MOVE
INTO DELAWARE AND EXTREME SOUTHEASTERN PENNSYLVANIA BETWEEN 915 PM
AND 1015 PM.

ISOLATED SHOWERS MAY DEVELOP AHEAD OF THE LINE, BUT THE LINE
ITSELF WAS PRODUCING BRIEF, HEAVY DOWNPOURS THAT REDUCED
VISIBILITIES TO BELOW ONE HALF MILE, SOME WIND GUSTS IN EXCESS OF
35 MPH AND SOME DANGEROUS CLOUD TO GROUND LIGHTNING.

THE COMBINATION OF THE WINDS AND THE RESULTING REDUCED
VISIBILITIES AND PONDING OF WATER FROM THE LINE WILL MAKE DRIVING
DIFFICULT WHEN IT PASSES. PLEASE SLOW DOWN OR PULL OVER IF YOU
DRIVE INTO IT.

MPD
Special weather statement, Feb 4, 9:26 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
926 PM EST SAT FEB 4 2006

DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021-PAZ060-061-
067>071-050400-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CUMBERLAND-BERKS-
LEHIGH-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...GLASSBORO...MILLVILLE...READING...
ALLENTOWN...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA
926 PM EST SAT FEB 4 2006

...THUNDERSTORMS CONTINUING TO ADVANCE FROM THE WEST...

A LINE OF THUNDERSTORMS, THE STRONGEST OF WHICH WERE CAPABLE OF
GENERATING WIND GUSTS TO AROUND 45 MPH, WERE LOCATED FROM JUST
SOUTHWEST OF LANCASTER TO JUST WEST OF ABERDEEN TO THE CENTRAL
MARYLAND EASTERN SHORE AT 920 PM. THESE STORMS WERE MOVING EAST,
AND THEY WILL CROSS THE MARYLAND EASTERN SHORE AND MOVE INTO BERKS
AND CHESTER COUNTIES IN SOUTHEAST PENNSYLVANIA BY AROUND 1000 PM.
THE STORMS WILL THEN MOVE ACROSS DELAWARE AND INTO THE
PHILADELPHIA METRO AREA AND SOUTHWEST NEW JERSEY BY AROUND
1100 PM.

THE STORMS ALSO WERE GENERATING DANGEROUS CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS RESULTING IN PONDING OF WATER.
ALTHOUGH IT IS POSSIBLE THEY WILL WEAKEN SLIGHTLY AS THEY MOVE
EAST, THEY HAVE A HISTORY OF KNOCKING DOWN TREES AND POWER LINES
OVER NORTH CENTRAL MARYLAND.

MPD

The radar

The Philadelphia radar (KDIX), 124 km away, was scanning. The volume nearest the first event began at 03:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berks

When
February 4, 10:15 PM EST
Where
Berks County, Geigertown
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.200, -75.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489825.